Alert archive / Nevada / Lake Wind Advisories in 2012

Lake Wind Advisory 32, NWS Reno, NV

April 9, 20125 counties in Nevada; 4 counties in California

NWS Reno, NV issued this lake wind advisory at Apr 9, 2012, 2:42 PM PDT for 5 counties in Nevada; 4 counties in California. It took effect at Apr 10, 2012, 9:00 AM PDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Apr 9, 2012, 2:42 PM PDT (21:42 UTC)
In effect from
Apr 10, 2012, 9:00 AM PDT
Expired
Apr 10, 2012, 8:00 PM PDT
In force
11 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2012-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2012-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4125 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

859 
WWUS75 KREV 092142
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
242 PM PDT MON APR 9 2012


CAZ072-NVZ002-101300-
/O.NEW.KREV.LW.Y.0032.120410T1600Z-120411T0300Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE...
INCLINE VILLAGE
242 PM PDT MON APR 9 2012

...LAKE WIND ADVISORY IN EFFECT FROM 9 AM TO 8 PM PDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM TO 8 PM PDT TUESDAY. 

* WINDS: SOUTH TO SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 35 MPH.

* WAVE HEIGHTS: 1 TO 2 FEET BUILDING TO 2 TO 4 FEET. LARGEST WAVE
  ON THE NORTH END OF LAKE TAHOE.

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF
  LAKE WATERS UNTIL CONDITIONS IMPROVE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

SOUTHWEST WINDS GUSTING TO 35 MPH WILL CAUSE ROUGH CHOP ON AREA LAKES.
SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE
WATERS UNTIL CONDITIONS IMPROVE.

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

&&

$$

NVZ004-101300-
/O.NEW.KREV.LW.Y.0032.120410T1800Z-120411T0300Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...FERNLEY...FALLON...LOVELOCK...
SILVER SPRINGS
242 PM PDT MON APR 9 2012

...LAKE WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM TO 8 PM PDT TUESDAY. 


* WINDS: SOUTH 15 TO 25 MPH WITH GUSTS TO 40 MPH.

* WAVE HEIGHTS: 1 FOOT INCREASING TO 2 TO 3 FEET WITH THE LARGEST
  WAVES ON THE NORTH END OF PYRAMID LAKE.

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF
 LAKE WATERS UNTIL CONDITIONS IMPROVE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

SOUTH WINDS GUSTING TO 40 MPH WILL CAUSE ROUGH CHOP ON AREA LAKES.
SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE
WATERS UNTIL CONDITIONS IMPROVE.

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

&&

$$


HTTP://WEATHER.GOV/RENO
3 follow-up statements
403 
WWUS75 KREV 101013
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
313 AM PDT TUE APR 10 2012

CAZ072-NVZ002-102300-
/O.CON.KREV.LW.Y.0032.120410T1600Z-120411T0300Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE...
INCLINE VILLAGE
313 AM PDT TUE APR 10 2012

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
8 PM PDT THIS EVENING...

A LAKE WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
8 PM PDT THIS EVENING. 

* WINDS: SOUTH TO SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 35 MPH.

* WAVE HEIGHTS: 1 TO 2 FEET BUILDING TO 2 TO 4 FEET. LARGEST 
  WAVES ON THE NORTH END OF LAKE TAHOE. 

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF 
  LAKE WATERS UNTIL CONDITIONS IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SOUTHWEST WINDS GUSTING TO 35 MPH WILL CAUSE ROUGH CHOP ON AREA
LAKES. SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN
OFF LAKE WATERS UNTIL CONDITIONS IMPROVE.

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

&&

$$

NVZ004-102300-
/O.CON.KREV.LW.Y.0032.120410T1800Z-120411T0300Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...FERNLEY...FALLON...LOVELOCK...
SILVER SPRINGS
313 AM PDT TUE APR 10 2012

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING
TO 8 PM PDT THIS EVENING...

A LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING. 

* WINDS: SOUTH TO SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 35 MPH
  BECOMING WEST IN THE EVENING.

* WAVE HEIGHTS: 1 FOOT INCREASING TO 2 TO 3 FEET WITH THE 
  LARGEST WAVES ON THE NORTH END OF PYRAMID LAKE. 

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF 
  LAKE WATERS UNTIL CONDITIONS IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SOUTH WINDS GUSTING TO 35 MPH WILL CAUSE ROUGH CHOP ON AREA
LAKES. SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN
OFF LAKE WATERS UNTIL CONDITIONS IMPROVE.

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

&&

$$


HTTP://WEATHER.GOV/RENO
630 
WWUS75 KREV 102217
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
317 PM PDT TUE APR 10 2012

CAZ072-NVZ002-110300-
/O.CON.KREV.LW.Y.0032.000000T0000Z-120411T0300Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE...
INCLINE VILLAGE
317 PM PDT TUE APR 10 2012

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING. 

* WINDS: SOUTH TO SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 35 MPH.

* WAVE HEIGHTS: 2 TO 4 FEET. LARGEST WAVES ON THE NORTH END OF
  LAKE TAHOE. WAVES DECREASING TO 1 TO 2 FEET AFTER MIDNIGHT. 

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF 
  LAKE WATERS UNTIL CONDITIONS IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SOUTHWEST WINDS GUSTING TO 35 MPH WILL CAUSE ROUGH CHOP ON AREA
LAKES. SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN
OFF LAKE WATERS UNTIL CONDITIONS IMPROVE.

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

&&

$$

NVZ004-110300-
/O.CON.KREV.LW.Y.0032.000000T0000Z-120411T0300Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...FERNLEY...FALLON...LOVELOCK...
SILVER SPRINGS
317 PM PDT TUE APR 10 2012

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING. 

* WINDS: SOUTH TO SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 35 MPH 
  BECOMING WEST IN THE EVENING.

* WAVE HEIGHTS: 2 TO 3 FEET WITH THE LARGEST WAVES ON THE NORTH
  END OF PYRAMID LAKE DECREASING TO 1 TO 2 FEET BY MIDNIGHT. 

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF 
  LAKE WATERS UNTIL CONDITIONS IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SOUTH WINDS GUSTING TO 35 MPH WILL CAUSE ROUGH CHOP ON AREA
LAKES. SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN
OFF LAKE WATERS UNTIL CONDITIONS IMPROVE.

CHECK OUR WEBSITE AT WEATHER.GOV/RENO FOR UPDATES.

&&

$$


HTTP://WEATHER.GOV/RENO
583 
WWUS75 KREV 110248
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
748 PM PDT TUE APR 10 2012


CAZ072-NVZ002-110400-
/O.EXP.KREV.LW.Y.0032.000000T0000Z-120411T0300Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE...
INCLINE VILLAGE
748 PM PDT TUE APR 10 2012

...LAKE WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

THE LAKE WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING. 

* SOUTHWEST WINDS OF 10 TO 20 MPH WITH GUSTS UP TO 30 MPH WILL
  CONTINUE ON LAKE TAHOE TONIGHT AND WEDNESDAY.

$$

NVZ004-110400-
/O.EXP.KREV.LW.Y.0032.000000T0000Z-120411T0300Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...FERNLEY...FALLON...LOVELOCK...
SILVER SPRINGS
748 PM PDT TUE APR 10 2012

...LAKE WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

THE LAKE WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING. 

* WINDS WILL BECOME LIGHT ON PYRAMID LAKE TONIGHT...WITH GUSTY
  WINDS RETURNING WEDNESDAY AFTERNOON.

$$


HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Apr 9, 2:56 AM PDT, 11 hours 46 minutes earlier.

Area forecast discussion, Apr 9, 2:56 AM PDT, 11 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
256 AM PDT MON APR 9 2012

.SHORT TERM...
SIERRA AND WESTERN NEVADA REMAIN VERY DRY UNDER SOUTH-SOUTHWEST FLOW
AS EPAC TROUGH EDGES CLOSER TO THE WEST COAST. CONDITIONS WILL
REMAIN SIMILAR TO YESTERDAY, WITH ABOVE NORMAL TEMPERATURES AND
BREEZY AFTERNOON AND EVENING WINDS. GUSTS BETWEEN 25 TO 35 MPH ARE
EXPECTED ALONG THE SIERRA FRONT, AND WHILE IT WILL BE BREEZY IN THE
TAHOE BASIN, WAVE HEIGHTS SHOULD BE BETWEEN 1 TO 2 FEET LATE THIS
AFTERNOON.

BY TUESDAY THE PATTERN BEGINS TO SHIFT AS THE EPAC TROUGH MAKES ITS
WAY ONSHORE. SOUTH TO SOUTHWEST FLOW WILL INCREASE AS AN UPPER LEVEL
JET ASSOCIATED WITH THE TROUGH NOSES INTO THE REGION. WIDESPREAD
BETWEEN 35 TO 45 MPH ARE EXPECTED AS THE SURFACE GRADIENT
TIGHTENS AND 700 MB FLOW INCREASES TO BETWEEN 40 AND 50 KNOTS.
CHOPPY LAKE CONDITIONS ARE ANTICIPATED AT LAKE TAHOE BY THE
AFTERNOON AND A LAKE WIND ADVISORY MAY BE NECESSARY, ESPECIALLY
CONSIDERING THE THERMAL GRADIENT WITH A DIFFERENCE OF AROUND 20
DEGREES BETWEEN LOVELOCK AND TRUCKEE.

TUESDAY NIGHT INTO WEDNESDAY THE MODELS CONTINUE TO INDICATE A
FAVORABLE SET UP FOR SHOWERS TO IMPACT THE SIERRA AND WESTERN
NEVADA, AS WELL AS A SLIGHT CHANCE FOR OVERNIGHT CONVECTION. LOW
LEVELS WILL BE VERY DRY THROUGH THE LATE AFTERNOON, BUT AS MOISTURE
BEGINS TO PUSH IN WITH THE UPPER LEVEL JET, THE MIDLEVELS DESTABILIZE
RAPIDLY. THE LEFT EXIT REGION OF THE 100 KT JET SETS UP ACROSS
NORTHWESTERN NV AND NORTHEASTERN CA AND COMBINED WITH AN UPPER
LEVEL WAVE AND 50 J/KG OF ELEVATED MU CAPE COULD NOT RULE OUT AT
LEAST A SLIGHT CHANCE OF THUNDER OVERNIGHT. ANY THUNDERSTORMS THAT
DO DEVELOP WOULD BE ELEVATED, HIGH BASED CONVECTION.

THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE AS THE COLD CORE OF
THE TROUGH STEEPENS LAPSE RATES, SO KEPT IN SLIGHT CHANCE OF
THUNDERSTORMS THROUGH THE DAY. TEMPERATURES WILL FALL AS THE TROUGH
PASSES ACROSS THE REGION WITH VALUES 10 DEGREES BELOW NORMAL. SNOW
LEVELS WILL DROP TO AROUND 6500 FEET WITH SEVERAL INCHES OF SNOW
POSSIBLE IN THE SIERRA WITH LITTLE ACCUMULATING SNOW EXPECTED
ELSEWHERE. AREAS IN WESTERN NEVADA MAY HAVE SOME LIGHT RAIN/SNOW MIX
SHOWERS AS SNOW LEVELS DROP TO AROUND 5000 FEET WEDNESDAY AFTERNOON.
SHOWERS WILL DISSIPATE WEDNESDAY NIGHT AS THE TROUGH LIFTS OUT OF
THE REGION AS A STRONGER AND COLDER SYSTEM APPROACHES. LINDAMAN

.LONG TERM...THURSDAY THROUGH SUNDAY...

SECOND TROUGH DROPS INTO NORTHERN CALIFORNIA ON THURSDAY, SPREADING
PRECIP INTO THE NORTHERN SIERRA BY THURSDAY AFTERNOON. STILL
EXPECTING A PERIOD OF MODERATE TO HEAVY SNOW IN THE SIERRA LATE
THURSDAY INTO FRIDAY AS MOISTURE STREAMS IN FROM THE PACIFIC. ONLY
MINOR CHANGES WERE MADE TO THE ONGOING FORECAST, WITH HIGH-END POPS
ALREADY IN PLACE.

JET STREAM REMAINS SOUTH OF OUR AREA THROUGH THE ENTIRE EVENT, WITH
MOIST OROGRAPHIC FLOW STARTING IN THE SIERRA THURSDAY. SPILLOVER
WILL BE VERY EASY WITH THIS STORM, DUE TO STRONG INSTABILITY UNDER
THE COLD SIDE OF THE JET.

LATEST MODEL RUNS HAVE ABOUT 1 TO 1.5" OF QPF INTO THE SIERRA FROM
THURSDAY NIGHT TO FRIDAY MORNING. SNOW LEVELS WILL GENERALLY BE
AROUND 5000-5500 FEET TO START, LOWERING TO 4000-4500 FT THURSDAY
NIGHT. LOWERED SNOW LEVELS LATE THURSDAY NIGHT INTO FRIDAY MORNING,
WITH LATEST 00Z GFS SHOWING 700MB TEMPS DROPPING TO -10C UNDER THE
COLD POOL...DOWN TO -12C ON THE ECMWF. NOT EXPECTING ANY BIG
ACCUMULATIONS IN WESTERN NV BELOW 5000 FEET, ALTHOUGH IT'S VERY
POSSIBLE TO SEE HEAVY ACCUMULATIONS IN THE SIERRA OF A FOOT OR MORE.
WE'LL HAVE TO WATCH THIS STORM OVER THE NEXT FEW DAYS, AS IT COULD
END UP BEING A SIGNIFICANT SPRING STORM.

ANOTHER THING, WITH THE LOW DROPPING INTO SOUTHERN NV FRIDAY NIGHT,
WE COULD SEE A DEFORMATION ZONE SETTING UP OVER NV. THESE ARE
TYPICALLY SMALLER SCALE AND HARD TO PINPOINT THIS FAR OUT, BUT
MODELS HAVE BEEN HINTING AT THIS POSSIBILITY OVER THE LAST COUPLE
DAYS.

COLD TEMPERATURES MOVE IN FRIDAY THROUGH WEEKEND, WITH BELOW
NORMAL TEMPERATURES ACROSS THE FORECAST AREA. TEMPERATURES WILL
ONLY TOP OUT IN THE MID-40S ON FRIDAY FOR WESTERN NV, WITH LOW
TEMPERATURES BELOW FREEZING FRIDAY NIGHT. THE TROUGH WILL HANG
AROUND THROUGH THE WEEKEND, WITH ONLY A FEW DEGREES OF WARMING
EACH DAY AND CONTINUED EASTERLY WINDS THROUGH SUNDAY. HOON

&&

.AVIATION...

VFR CONDS FOR AREA TERMINALS THRU MONDAY, WITH BREEZY AFTERNOON WIND
GUSTS UP TO 25 KT.  HOON

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

Nearby

Lake Wind Advisories in Nevada, 2012Lake Wind Advisories in California, 2012Every lake wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.